Side Effects.

foggy-1149180_1280

Since I lost you, I lost myself. I had to start over. I had to try to live again.

Since I lost you, I developed severe mental illnesses.

I’ve developed severe anxiety, that came with PTSD.  I have also developed a panic disorder.  All for which I now take multiple medications multiple times a day.

I’m not ashamed that I take medicine for my mental illness. I need it. I need these medications to help me survive every day.

The bad thing about medicine, is finding the right combinations that will work specifically for you.

Since I lost you, I’ve been on about 20-25 different medicines for anxiety/depression.  None for which have helped with my anxiety, until now.

I finally found a medication that has helped and made my days livable.  It has helped me feel like I can actually function, and the feeling of dread each day has been minmial.

But with each medication, and each combination there are side effects.  Side effects so horrendous you wonder why taking medicine in the first place is even worth it.

I understand why you didn’t want to be on so many medications Austin.  They literally change your mind and body.  You can’t sleep.  You can’t eat.  You can’t function. You literally shake each night, and tremor. You have the worst headaches.  You can barely focus.

All because of a medicine, that is supposed to help you.

Everyone reacts differently to different medications, not one person’s symptoms are alike.  I’ve had all the extremities, all the pains and problems that come from medications.  I yet continue to try new medicines, in hopes to finally feel normal once again.

I never understood how severe the side effects of medicine are, until I lost you.

As I mentioned above, I finally found a medicine that made my anxiety seem livable.  And yet, come to figure it was originally made from someone who has Schizophrenia.  My psychiatrist told me not to panic, that just because it was made for that doesn’t mean it doesn’t help other symptoms.  It has been proven to help people with anxiety and panic attacks.  Another stigma of mental illness.

Once we realized this new medication was working, my psychiatrist decided to up my dosage from 30 mlg to 60 mlg. I started to take 2 of these new pills every day.  I was doing this for a month.  I picked up my monthly prescription a few weeks ago.

Same bottle. Same tablet.  I continued to take these pills twice a day.

This past weekend, I went to pick up my next round of pills.  Except this time, there was a new bottle.  I was confused and asked the pharmacist.  She told me it was still my medicine, just in the 60 mlg dosage.  I was only taking ONE of these pills.

Wait, what?  I told her I have been taking two of these pills.  She looked alarmed and said I should have been told last time that the pharmacist should have confirmed my new dosage.

And yet no one had told me.  It was the same bottle, same pill. I just assumed I still needed to take 2 of the 30 mlg, when they had changed it to 60 mlg and no one had told me.

I immediately called my psychiatrist. She told me to stop taking that much medication, and to go back down to the 60 mlg a day.  I was taking 120 mlg a day, and some days more.

So, the next day I went back down to the correct dosage.  The next few days, I struggled to get through the morning.  My whole right side of my head and face became numb and tingly.  I felt light headed.  I felt like I was going to pass out at any given moment. I could barely focus at work.

My body had become so used to the higher dosage, that the side effects of going back down to the “normal dosage” was overwhelming.

Wednesday.  I wake up.  I have no idea where I am.  I have no idea if I am in a dream, or if I am really awake.  I can’t move.  My body feels like stone.  My head aches.  I feel nauseous. I didn’t feel like me. I didn’t even know what to do or what to think.

I closed my eyes and drifted off to sleep.  I dreamed. I dreamed of you.  I dreamed another hauntingly sad dream about you. It felt more real than any other dream I have ever dreamed before.

I woke up, 5 hours later.  In a cold sweat, disoriented. I couldn’t tell you what time it was or what day it was. I was completely out of it.  It was an indescribable feeling.

This continued for the rest of the day. I have never felt so sick, and so not like myself.  All because of a medication and it’s side effects.

I understand Austin. I understand how you couldn’t do this the rest of your life.  It’s awful to live with these side effects, except I need medication to survive this world now.

I hope no one is ever ashamed of talking about their mental illness, or the medication they have to take.  I have been through hell and back with all the medication’s, all the side effects, all the trial and errors.  I continue to attempt to move forward, because that’s the only choice I have.

Having a mental illness doesn’t mean you’re weak. Taking medicine for a mental illness doesn’t mean you’re a coward. It means you were brave enough, and strong enough to get help. Just like a physical illness, we take medication to get better.

The only down side of a mental illness, is that medication is a not a simple solution to the problem.  Usually, your symptoms will never go away.  Medication isn’t a simple pill that can take it all away.  Yet, it can make it more manageable, and help you have your mental illness under control.  Taking medication for a mental illness allows you to simply live and survive, to manage and control your symptoms.

Thank you all who continue to read my blog, and to follow my life after losing my brother.  Since this is mental illness weak, if you know someone who is struggling or needs help please share my blog.  Or reach out to a professional.  I have included contact information below.

National Alliance on Mental Illness (NAMI) 1-800-950-NAMI (6264)

Until next time.

So it goes.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: